Department of Neurology

What are long-term effects of Dilantin?

Q: Hi, I just found your web page and it has a lot of useful information.

Please provide me any information that you might have: What are the effects of taking Dilantin for many years?

My mother has been taking Dilantin for over 40 years, and cannot seem to locate much information on the effects of such long-term use or if any research has been done in that regard.

Thank you so much,

Leeann


A: I am glad you found our information useful. Dilantin has been available since 1938, and thus there have been many persons on Dilantin for a lifetime. Some effects that have been associated with long-term Dilantin include persistent ataxia (gait unsteadiness) and neuropathy (problems with nerves that can cause numbness) although it is difficult to sort whether these effects are from Dilantin rather than from other causes. Dilantin is also associated with cosmetic changes, including thickening of facial skin, and increased facial hair. Dilantin may be associated with vitamin deficiencies, especially of B and D vitamins. The latter may predispose patients to osteoporosis.

Overall, most patients do not have problems with long term Dilantin use. If your mother has noted some problems, it would be best to bring them to the attention of her physicians.

Return to Question Page